The Annals of Probability

Regularity of laws and ergodicity of hypoelliptic SDEs driven by rough paths

Martin Hairer and Natesh S. Pillai

Full-text: Open access

Abstract

We consider differential equations driven by rough paths and study the regularity of the laws and their long time behavior. In particular, we focus on the case when the driving noise is a rough path valued fractional Brownian motion with Hurst parameter $H\in(\frac{1}{3},\frac{1}{2}]$. Our contribution in this work is twofold.

First, when the driving vector fields satisfy Hörmander’s celebrated “Lie bracket condition,” we derive explicit quantitative bounds on the inverse of the Malliavin matrix. En route to this, we provide a novel “deterministic” version of Norris’s lemma for differential equations driven by rough paths. This result, with the added assumption that the linearized equation has moments, will then yield that the transition laws have a smooth density with respect to Lebesgue measure.

Our second main result states that under Hörmander’s condition, the solutions to rough differential equations driven by fractional Brownian motion with $H\in(\frac{1}{3},\frac{1}{2}]$ enjoy a suitable version of the strong Feller property. Under a standard controllability condition, this implies that they admit a unique stationary solution that is physical in the sense that it does not “look into the future.”

Article information

Source
Ann. Probab. Volume 41, Number 4 (2013), 2544-2598.

Dates
First available in Project Euclid: 3 July 2013

Permanent link to this document
https://projecteuclid.org/euclid.aop/1372859760

Digital Object Identifier
doi:10.1214/12-AOP777

Mathematical Reviews number (MathSciNet)
MR3112925

Zentralblatt MATH identifier
1288.60068

Subjects
Primary: 60H07: Stochastic calculus of variations and the Malliavin calculus 60H10: Stochastic ordinary differential equations [See also 34F05]
Secondary: 60G10: Stationary processes 26A33: Fractional derivatives and integrals

Keywords
Hörmander’s theorem hypoellipticity fractional Brownian motion rough paths

Citation

Hairer, Martin; Pillai, Natesh S. Regularity of laws and ergodicity of hypoelliptic SDEs driven by rough paths. Ann. Probab. 41 (2013), no. 4, 2544--2598. doi:10.1214/12-AOP777. https://projecteuclid.org/euclid.aop/1372859760


Export citation

References

  • [1] Anderson, T. W. (1955). The integral of a symmetric unimodal function over a symmetric convex set and some probability inequalities. Proc. Amer. Math. Soc. 6 170–176.
  • [2] Ball, K. (1992). Ellipsoids of maximal volume in convex bodies. Geom. Dedicata 41 241–250.
  • [3] Baudoin, F. and Hairer, M. (2007). A version of Hörmander’s theorem for the fractional Brownian motion. Probab. Theory Related Fields 139 373–395.
  • [4] Bismut, J.-M. (1981). Martingales, the Malliavin calculus and hypoellipticity under general Hörmander’s conditions. Z. Wahrsch. Verw. Gebiete 56 469–505.
  • [5] Butcher, J. C. (1972). An algebraic theory of integration methods. Math. Comp. 26 79–106.
  • [6] Cass, T. and Friz, P. (2010). Densities for rough differential equations under Hörmander’s condition. Ann. of Math. (2) 171 2115–2141.
  • [7] Cass, T., Friz, P. and Victoir, N. (2009). Non-degeneracy of Wiener functionals arising from rough differential equations. Trans. Amer. Math. Soc. 361 3359–3371.
  • [8] Cass, T., Litterer, C. and Lyons, T. (2011). Integrability estimates for Gaussian rough differential equations. Available at arXiv:1104.1813.
  • [9] Coutin, L. and Qian, Z. (2002). Stochastic analysis, rough path analysis and fractional Brownian motions. Probab. Theory Related Fields 122 108–140.
  • [10] Driscoll, P. (2010). Smoothness of density for the area process of fractional Brownian motion. Available at arXiv:1010.3047.
  • [11] Eckmann, J. P. and Hairer, M. (2000). Non-equilibrium statistical mechanics of strongly anharmonic chains of oscillators. Comm. Math. Phys. 212 105–164.
  • [12] Eckmann, J. P., Pillet, C. A. and Rey-Bellet, L. (1999). Non-equilibrium statistical mechanics of anharmonic chains coupled to two heat baths at different temperatures. Comm. Math. Phys. 201 657–697.
  • [13] Elworthy, K. D. and Li, X. M. (1994). Formulae for the derivatives of heat semigroups. J. Funct. Anal. 125 252–286.
  • [14] Friz, P. and Riedel, S. (2011). Integrability of linear rough differential equations. Available at arXiv:1104.0577.
  • [15] Friz, P. and Victoir, N. (2010). Differential equations driven by Gaussian signals. Ann. Inst. Henri Poincaré Probab. Stat. 46 369–413.
  • [16] Friz, P. K. and Victoir, N. B. (2010). Multidimensional Stochastic Processes as Rough Paths: Theory and Applications. Cambridge Studies in Advanced Mathematics 120. Cambridge Univ. Press, Cambridge.
  • [17] Gubinelli, M. (2004). Controlling rough paths. J. Funct. Anal. 216 86–140.
  • [18] Hairer, M. (2005). Ergodicity of stochastic differential equations driven by fractional Brownian motion. Ann. Probab. 33 703–758.
  • [19] Hairer, M. (2009). Ergodic properties of a class of non-Markovian processes. In Trends in Stochastic Analysis. London Mathematical Society Lecture Note Series 353 65–98. Cambridge Univ. Press, Cambridge.
  • [20] Hairer, M. (2011). Rough stochastic PDEs. Comm. Pure Appl. Math. 64 1547–1585.
  • [21] Hairer, M. and Mattingly, J. C. (2011). A theory of hypoellipticity and unique ergodicity for semilinear stochastic PDEs. Electron. J. Probab. 16 658–738.
  • [22] Hairer, M. and Ohashi, A. (2007). Ergodic theory for SDEs with extrinsic memory. Ann. Probab. 35 1950–1977.
  • [23] Hairer, M. and Pillai, N. S. (2011). Ergodicity of hypoelliptic SDEs driven by fractional Brownian motion. Ann. Inst. Henri Poincaré Probab. Stat. 47 601–628.
  • [24] Hörmander, L. (1967). Hypoelliptic second order differential equations. Acta Math. 119 147–171.
  • [25] Hu, Y. and Tindel, S. (2011). Smooth density for some nilpotent rough differential equations. Available at arXiv:1104.1972.
  • [26] John, F. (1948). Extremum problems with inequalities as subsidiary conditions. In Studies and Essays Presented to R. Courant on His 60th Birthday, January 8, 1948 187–204. Interscience, New York, NY.
  • [27] Kuelbs, J., Li, W. V. and Linde, W. (1994). The Gaussian measure of shifted balls. Probab. Theory Related Fields 98 143–162.
  • [28] Kusuoka, S. and Stroock, D. (1984). Applications of the Malliavin calculus. I. In Stochastic Analysis (Katata/Kyoto, 1982). North-Holland Math. Library 32 271–306. North-Holland, Amsterdam.
  • [29] Kusuoka, S. and Stroock, D. (1985). Applications of the Malliavin calculus. II. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 32 1–76.
  • [30] Kusuoka, S. and Stroock, D. (1987). Applications of the Malliavin calculus. III. J. Fac. Sci. Univ. Tokyo Sect. IA Math. 34 391–442.
  • [31] Li, W. V. and Shao, Q. M. (2001). Gaussian processes: Inequalities, small ball probabilities and applications. In Stochastic Processes: Theory and Methods. Handbook of Statist. 19 533–597. North-Holland, Amsterdam.
  • [32] Lyons, T. and Qian, Z. (2002). System Control and Rough Paths. Oxford Univ. Press, Oxford.
  • [33] Lyons, T. J. (1998). Differential equations driven by rough signals. Rev. Mat. Iberoam. 14 215–310.
  • [34] Lyons, T. J., Caruana, M. and Lévy, T. (2007). Differential Equations Driven by Rough Paths. Lecture Notes in Math. 1908. Springer, Berlin.
  • [35] Malliavin, P. (1978). Stochastic calculus of variations and hypoelliptic operators. In Symp. on Stoch. Diff. Equations, Kyoto 1976 147–171. Wiley, New York.
  • [36] Malliavin, P. (1997). Stochastic Analysis. Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences] 313. Springer, Berlin.
  • [37] Mandelbrot, B. B. and Van Ness, J. W. (1968). Fractional Brownian motions, fractional noises and applications. SIAM Rev. 10 422–437.
  • [38] Norris, J. (1986). Simplified Malliavin calculus. In Séminaire de Probabilités, XX, 1984/85. Lecture Notes in Math. 1204 101–130. Springer, Berlin.
  • [39] Nualart, D. (2006). The Malliavin Calculus and Related Topics, 2nd ed. Springer, Berlin.
  • [40] Nualart, D. and Saussereau, B. (2009). Malliavin calculus for stochastic differential equations driven by a fractional Brownian motion. Stochastic Process. Appl. 119 391–409.
  • [41] Samko, S. G., Kilbas, A. A. and Marichev, O. I. (1993). Fractional Integrals and Derivatives: Theory and Applications. Gordon and Breach, Yverdon.
  • [42] Stroock, D. W. and Varadhan, S. R. S. (1972). On the support of diffusion processes with applications to the strong maximum principle. In Proceedings of the Sixth Berkeley Symposium on Mathematical Statistics and Probability (Univ. California, Berkeley, Calif., 1970/1971), Vol. III: Probability Theory 333–359. Univ. California Press, Berkeley, CA.